Illinois, 2022

Damaging Wind in Illinois, June 6, 2022

June 6, 2022 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across northern Illinois during the afternoon and evening of June 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon and evening of June 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 6, 3:07 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 6, 3:07 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
407 PM CDT Mon Jun 6 2022

.SHORT TERM...
Issued at 328 PM CDT Mon Jun 6 2022

Through Tuesday Evening...

Main concerns:

* Scattered thunderstorms through this evening gradually sagging
  south and diminishing late evening into the overnight with a
  small chance for a strong to severe thunderstorm or two

* Heavy downpours and localized flooding appears to be a
  relatively greater threat for areas that see any longer duration
  heavy rain, particularly for locations that already had
  appreciable rain earlier today

Convective trends remain a bit unclear through this evening,
though recent obs and satellite continue to suggest the southwest
1/2 or so of the CWA is where the best overlap of the daytime
instability maxima and increasing coverage. As the slow moving
cold front to the northwest sags south and takes on backdoor
characteristics into this evening, boundary layer convergence
will increase, and indeed this where a small cluster of showers
have been festering near the Wisconsin border. This will occur
while a convectively modified short-wave impulse over Iowa
cruises east. While the small lead MCS with this wave is pressing
southeast, seeing scattered thunderstorm development in the
vicinity of the MS River owing to large scale ascent increasing
from west to east.

Overall, it appears fairly poor mid-level lapse rates and
marginal deep layer bulk shear will serve to limit more widespread
thunderstorm coverage and storm organization through this evening,
though the ingredients in place will be enough to yield a peak of
40-60% areal coverage. Note that SPC dragged a level 1 (marginal
risk) severe threat into areas near and west of I-39 in northwest
and north central Illinois and maintained level 1 for far southeast
sections. Think that if any severe thunderstorm occurs, localized
wind damage will be the main threat given the aforementioned
relatively poor mid-level lapse rates and marginal shear (less
tilted updrafts raining through the hail core and causing melting
of any larger hailstones). Threat for any strong to severe
thunderstorms should diminish within a few hours of sunset. One
minor note is a small threat for brief funnel clouds given
multiple surface boundaries and pooled low-level CAPE and
vorticity, though conditions are unfavorable for damaging tornadoes.

Relatively slow storm motions do increase concern somewhat for
localized flooding. With the morning through mid day activity,
there was a narrow corridor across northern LaSalle County into
far western Kendall that received up to 2" or locally a bit more
of rain that may be more susceptible to localized flooding.
Otherwise, the threat for significant flash flooding appears low
given the relatively dry pattern of late, though we'll certainly
need to monitor rainfall trends through this evening, particularly
if any flood prone urban areas are affected, along with locations
that received heavy rain earlier.

As the cold front pushes south tonight, the threat for lingering
showers will also wind down and attention turns to the potential
for some fog rolling in off the lake. Maintained mention in the
grids near the lake, and will have to watch for patchy dense fog.
A weak surface high pressure centered over southern Lake Michigan
will provide pleasant conditions with comfortable humidity levels
(50s dew points) on Tuesday. Highs will reach the 70s, except mid
to upper 60s near the lake in Illinois to several miles inland in
northwest Indiana where stronger onshore flow will reside. Tuesday
evening will be quiet and seasonably cool.

Castro

&&

.LONG TERM...
Issued at 400 PM CDT Mon Jun 6 2022

Wednesday through Sunday...

Highlights:

-Widespread rain expected Wednesday with another shot for
 precipitation on Friday, lower chances Sunday
-Cooler temperatures persist into the weekend
-Pattern shift expected early next week

The zonal pattern that the region has experienced for the last
week will continue bringing cooler temperatures and a couple
chances for precipitation in the area. Due to high latitude
ridging near Greenland and northern Canada, an upper level low
has been stuck in central Canada. This will result in a strong
east/west orientated jet pushing 100 kts draping across the
northern portion of the country over the few days which will
continue into the end of this week. Within the enhanced zonal
flow, a few 500mb shortwaves will quickly move across the Upper
Plains and Great Lakes region bringing with it, the probability of
some precipitation.

The first wave will move across the region Wednesday at the periphery
of the Jet stream in the right exit region of the Jet Streak
which will allow for large-scale ascent for the disturbance to
utilize. A 1012mb low pressure will quickly deepen as it moves
east before reaching ~1000mb near the Appalachian mountains. On
the northern side of the low pressure, we will expect to see
steady showers across most of northern Illinois and northwest
Indiana. PWATs around 1 inch and just enough forcing from the
passing shortwave may induce some heavier downpours with possibly
some embedded thunderstorms. Total accumulations will depend on
where the heaviest bands set up but a general 0.25-0.75 inches of
QPF across northern Illinois and northwestern Indiana looks to be
on par. Temperatures throughout the day will be moderated by the
cloud cover with temperatures 5-10 degrees below normal this time
of year. Highs look to reach the lower 70s south of I-88 with
upper 60s expected north of I-88 with winds shifting from the
south to the north following the passage of the front. The rain
should clear out Wednesday night leaving for a drier and slightly
warmer day on Thursday. Highs look to be in the mid 70s with a
slight northerly wind which will keep the area on the chillier
side for this time of year.

Looking ahead towards the weekend, we will continue to be on the cooler
side following the passage of the front with a chance for some
scattered showers on Friday and Sunday. Winds out of the north
will keep us on the cooler side for the time being. The EPS and
GEFS are in agreement that the next shortwave will drop down on
Friday bringing with it, the next shot of precipitation. That
being said, the winds continually from the north will prevent any
true moisture return from the Gulf of Mexico. In addition, the
southerly location of the low will reduce chances of widespread
rain as the better lift and ascent will be located in Central and
Southern Illinois. Models suggest better chances of precipitation
south of I-80 Friday afternoon with lower chances north and east.
Highs on Friday look to be in the 70s once again with warmer
temperatures located north of where the cloud deck from the
passing rain will set up. Saturday and Sunday look similar with
highs in the mid 70s with winds coming out of the north/northwest.
There is a chance of precipitation on Sunday but with low
certainty this far out, things could change. Looking forward, the
pattern looks to change with warmer temperatures on the horizon
for the following week closer to the seasonal average for this
time of the year.

Patel/KMD

&&

.AVIATION...
For the 18Z TAFs...

1233 PM...Primary Forecast Concerns Include...

Chance of thunderstorms through early this evening.
Wind shift to north/northeast late this afternoon.
IFR/LIFR cigs late this evening through daybreak Tuesday.

Confidence remains fairly low for thunderstorm coverage through
this evening. Current showers with isolated thunder along/north of
a VYS/C09/JOT line will continue to move east/northeast over the
next few hours, possibly staying south of ORD but likely to impact
MDW/GYY. However, this activity may also begin to weaken with only
an occasional lightning flash. There may then be a brief lull in
the mid afternoon until additional showers and isolated/scattered
thunderstorms develop and confidence on where these will develop
is also low. A cold front will be moving into northern IL during
the mid/late afternoon and thunderstorms may develop along this
front. Its also possible the bulk of new thunderstorm development
will be south of the current activity. There is too much
uncertainty to remove/reduce thunder mention with this forecast
and have maintained thunder for the same time periods. Showers and
any thunderstorms that do develop are expected to move south of
the terminals by mid/late evening.

The cold front noted above will shift winds northerly late this
afternoon and likely to the north/northeast for ORD/MDW. Much of
the latest guidance is in good agreement shifting winds between
23z-00z at ORD/MDW and included this shift in a from group. There
will likely need to be some minor tweaking to this timing, but
overall confidence is increasing for a shift to the north/
northeast. Until then, southwest winds will turn westerly and then
possibly northwesterly. North/northeast winds may gust into the
15-20kt range for a few hours this evening. Wind directions may
drift back to the north/northwest by daybreak Tuesday morning with
lower confidence for wind directions Tuesday morning, likely
northerly, with a shift to the northeast or east by early Tuesday
afternoon.

Cigs will gradually lower through vfr this afternoon with mvfr
likely with any showers or thunderstorms. There is widespread ifr
cigs across parts of southern and eastern WI and guidance has
trended much lower with cigs tonight, with ifr cigs expected and
lifr cigs possible. Have trended lower but overall confidence is
only medium. Cigs will begin to lift in the predawn hours Tuesday
with a period of mvfr likely, but possibly scattering out by
mid/late Tuesday morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 6, 3:29 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
429 PM CDT Mon Jun 6 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
429 PM CDT Mon Jun 6 2022 /529 PM EDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated Thunderstorm Risk...with an associated:.
     Limited damaging wind risk...up to 50 to 60 mph.
  Limited Flooding Risk.
  Limited Fog Risk.

DISCUSSION...

Scattered thunderstorms will continue to develop into this evening
ahead of a cold front drifting southward. Thunderstorms will diminish
and then end late this evening and overnight behind the front. Due
to relatively slow storm motions, torrential downpours in
thunderstorms could produce localized flash flooding, especially
of low-lying, poor drainage, or urbanized areas. While the threat
for widespread severe weather is low, a few strong to severe
thunderstorms are possible through mid evening. The main threat in
any severe thunderstorm will be winds strong enough to down small
to medium sized tree limbs. Hail will be possible in the most
intense thunderstorms.

Patchy dense fog may develop this evening and into the overnight
hours near the Lake Michigan lakeshore and may creep inland
during the night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter reports from any severe weather or of flooding through
  this evening are appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at about 15 to 25 mph.

LMZ740>745-072130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
429 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 6, 3:29 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
429 PM CDT Mon Jun 6 2022

ILZ023-INZ001-010-062215-
Kankakee IL-Newton IN-Lake IN-
429 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of eastern Kankakee,
northern Newton and southwestern Lake Counties through 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hopkins Park to near Kankakee. Movement
was east at 15 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kankakee, Bourbonnais, Bradley, Manteno, Momence, Lake Village,
Roselawn, Limestone, Grant Park, Aroma Park, Hopkins Park, Shelby,
Sun River Terrace, Schneider, Sumava Resorts and Thayer.

Including the following interstates...
 I-57 between mile markers 311 and 320.
 Indiana I-65 between mile markers 233 and 235.

This includes...Kankakee Community College and Olivet Nazarine
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4101 8748 4113 8799 4130 8777 4130 8752
      4122 8728 4106 8728
TIME...MOT...LOC 2129Z 248DEG 11KT 4107 8755 4112 8791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kluber
Special weather statement, Jun 6, 4:17 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
517 PM CDT Mon Jun 6 2022

ILZ023-108-INZ001-062300-
Eastern Will IL-Kankakee IL-Lake IN-
517 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern Will,
northeastern Kankakee and southwestern Lake Counties through 600 PM
CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grant Park, moving northeast at 20 mph.

HAZARD...Winds in excess of 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lowell, Beecher and Grant Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4119 8769 4126 8772 4143 8753 4124 8737
TIME...MOT...LOC 2217Z 242DEG 16KT 4124 8767

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kluber
Local storm report, Jun 6, 4:47 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
547 PM CDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       0.7 SW BRADLEY          41.14N 87.87W
06/06/2022  M1.54 INCH       KANKAKEE           IL   COCORAHS

            IN PAST 60 MINUTES.

&&

The radar

The Chicago radar (KLOT), 83 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 6, 4:54 PM CST
Where
Lee County, 4 mi S of Compton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.642, -89.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021401.